Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 1, NWS Greenville-Spartanburg, SC

January 7, 1998Anderson County, Oconee County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 7, 1998, 8:00 PM EST for Anderson County, Oconee County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 1998, 8:00 PM EST (01:00 UTC)
Expired
Jan 7, 1998, 8:30 PM EST
In force
30 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Anderson County, SC, Oconee County, SC

The radar

The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 8:20 PM ESTThunderstorm Wind 60Pendleton, SCA one mile long swath of damage occurred in northern Anderson county in the Double Springs community. An eye-witness describes a swirl of wind that came across a lake and damaged a couple of residences as well as downed a few large trees. This quite possibly c

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 7:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080100 RRA
TORGSP
SCC007-073-080130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
800 PM EST WED JAN 7 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...NORTHERN ANDERSON COUNTY...SOUTHERN OCONEE COUNTY
 
AT 800 PM EST DOPPLER RADAR INDICATED A TORNADO DEVELOPING IN NORTHERN
ANDERSON COUNTY JUST NORTH OF LAKE HARTWELL. THIS STORM WILL MOVE NORTH
AT 60 MPH AND WILL MOVE TO NEAR SENECA AND CLEMSON BY 810 PM. THIS STORM
WILL THEN CONTINUE TO PROGRESS RAPIDLY NORTH.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
KAJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 2:35 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 7, 2:35 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
235 PM EST WED JAN 7 1998

ALL:  FLASH FLOOD WATCHES HAVE BEEN COORDINATED ON PHONE.

DISC:  TREMENDOUS FEED OF TROPICAL MOISTURE TO MAXIMIZE OVER CWA
TONIGHT.  MIN TEMPS TO BE HELD UP AS A RESULT.  ALTHOUGH MODELS
DIVERGE QUICKLY IN MANY ASPECTS AFTER 12 AND 24 HOURS...THEY DO
AGREE ON THE GENERAL POSITIONING OF THE UPPER LEVEL TROUGH AXIS.
UPPER LEVEL FORCING SHOULD GENERATE ADDITIONAL RAIN TOMORROW BUT
WITH LESS QPF. AS UPPER LEVEL TROUGH PIVETS THROUGH CWA THURS NIGHT
COLD AIR ADVECTION ALOFT SHOULD DESTABILIZE THE ATOMSPHERE ENOUGH
SUPPORT SCATTERED SHOWERS.

AVL  60/64/47/53  +94
CLT  62/64/51/60  ++4
GSP  62/65/51/60  +94

KAJ

In the hours before

Special weather statement, Jan 7, 6:05 PM EST, 1 hour 55 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-080100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
605 PM EST WED JAN 7 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

AN UNSEASONABLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS THE
SOUTHEAST THIS EVENING. VERY STRONG SOUTHERLY WINDS JUST ABOVE THE
SURFACE WILL CONTINUE TO FEED MOIST AIR INTO THE WESTERN CAROLINAS
AND EXTREME NORTHEAST GEORGIA.

SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF GEORGIA
DURING THE AFTERNOON...AND SOME OF THEM HAD REACHED SEVERE LEVELS.

A LINE OF THUNDERSTORMS WILL CROSS NORTHEAST GEORGIA...UPSTATE SOUTH
CAROLINA...AND PARTS OF WESTERN NORTH CAROLINA THIS EVENING. SOME OF
THESE COULD BECOME SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT.
WITH SUCH STRONG LOW-LEVEL WINDS...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE.

PEOPLE SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS
THIS EVENING. STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION
STATION TO GET THE LATEST INFORMATION...INCLUDING ANY WATCHES OR
WARNINGS.

ZOLTOWSKI
Special weather statement, Jan 7, 7:23 PM EST, 37 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Special weather statement, Jan 7, 7:23 PM EST, 37 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:34 PM ESTFlash Flood WarningGSPAnderson, Greenville, Laurens, Spartanburg4 hr
Jan 8, 12:47 AM ESTTornado WarningGSPChester43 min
Jan 8, 1:02 AM ESTTornado WarningGSPYork43 min
Jan 8, 3:00 AM ESTFlash Flood WarningGSPGreenville, Spartanburg4 hr
Jan 8, 3:00 AM ESTFlash Flood WarningGSPPickens4 hr
Jan 8, 6:49 PM ESTSevere Thunderstorm WarningGSPOconee26 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.